Tornado, Tippecanoe
- When
- June 11, 6:47 PM EST to 6:50 PM EST
- Where
- Tippecanoe County, 3 mi SW of Lafayette
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.383, -86.900
2 weak tornadoes briefly touched down in the Lafayette and West Lafayette area. Radar echoes did not reveal a strong thunderstorm or much rotation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
2 weak tornadoes briefly touched down in the Lafayette and West Lafayette area. Radar echoes did not reveal a strong thunderstorm or much rotation. It is believed these may have been rare cold air funnels that touched down. Only a few trees were damaged during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 2:33 PM EST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 233 PM EST WED JUN 11 2003 FORECAST FOCUS THIS AFTN IS ON POPS/QPF TONIGHT AND THU THEN CHANCES FOR RAIN INTO THE WEEKEND. AT 19Z SFC LOW WAS IN SERN MO WITH UPPER TROF ACROSS MO. SCTD SHRA WERE ACROSS SRN FORECAST AREA /FA/. TEMPS HAD CLIMBED INTO THE MID 70S THANKS TO SOME BREAKS IN THE CLOUDS. MODELS IN FAIR AGREEMENT THIS RUN. GFS LOOKS LIKE IT MIGHT BE HAVING PROBLEMS WITH TOO MUCH QPF AND LOOKS TOO STRONG WITH SFC/UPPER LOWS. GENERALLY FOLLOWED THE ETA. DECENT DYNAMICS AS SFC LOW AND UPPER TROF COME INTO THE STATE BY 12Z. THIS ALONG WITH PLENTIFUL MOISTURE MAKE CATEGORICAL POPS LOOK GOOD FOR TONIGHT. WITH THE HIGHER PRECIP. WATER VALUES HEAVY RAIN STILL POSSIBLE. WILL CONTINUE FLOOD WATCH IN CURRENT FORM. HEAVY RAIN POSSIBLE NORTH...BUT MOST OF NRN FA HAS NOT SEEN AS MUCH RAIN AS THE S...SO DID NOT EXTEND WATCH THERE. WITH RAIN TEMPS SHOULD GET DOWN TO DEWPOINTS...IN THE MID 60S MOST AREAS...WHICH IS CLOSE TO GUIDANCE. SYSTEM EXITS TO THE NE THU MORNING. PRECIP WILL PROBABLY BE ACROSS PART OF NERN FA AT 12Z SO WILL GO WITH LIKELY POPS IN NERN FA AND CHC POPS ELSEWHERE. TIME SECTIONS SHOW SOME DECREASE IN MOISTURE FRI AFTN ESPECIALLY ACROSS SWRN FA. THIS WILL ALLOW TEMPS TO WARM TO READINGS ABOVE MAV VALUES MOST AREAS. WENT IN BETWEEN MAV AND ETA. FRONT SAGS SOUTH FRI AND SAT. WILL GO DRY MOST AREAS FRI. MAY NOT BE MUCH IF ANY PRECIP ON SAT BUT WITH UNCERTAINTY IN MODELS WILL NOT REMOVE. .IND...FLOOD WATCH THRU 700 AM FOR AREAS ALONG AND S OF INTERSTATE 70...INZ045>048-051>057-060>065-067>072 CS
INZ021-028>031-035>049-051>057-060>065-067>072-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 349 PM EST WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL INDIANA THIS EVENING. EARLY THIS EVENING AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS IS POSSIBLE...MAINLY ALONG AND NORTH OF A CRAWFORDSVILLE TO KOKOMO LINE. HEAVY RAIN IS ALSO POSSIBLE TONIGHT. SOME AREAS MAY SEE UP TO 2 INCHES OF ADDITIONAL RAIN BY THURSDAY MORNING. THIS MAY CAUSE SOME FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY. AT THIS TIME NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY FLOODING TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
2 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360220, 5360221.